MAUDE Adverse Event Report: ORTHOFIX SRL SINGLE USE 8MM PIERCER PROBE - STERILE

ORTHOFIX SRL SINGLE USE 8MM PIERCER PROBE - STERILE
Model Number 1
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/30/2021
Type of Reportable Event Malfunction
Event or Problem Description
The information initially provided by local distributor indicates: - product code: ohs2080su and ohp2080su (mfr reports 9680825-2021-00033 and 9680825-2021-00034 respectively) - batch numbers: b1455982 and b1472893 - quantity: 1 each - date of initial surgery: (b)(6) 2021 - body part to which device was applied: femur - surgery description: arthroplasty revision - problem observed during: clinical use on patient/intraoperative - type of problem: device functional problem - event description: "when being used intraoperatively the tips of the probes broke off the probes.The tips reside in the patient's femur.The surgeon was unable to remove the broken tips".The complaint report form also indicated: - the device failure had adverse effects on patient (un-retrieved device fragments) - the event led to a delay in the duration of the surgical procedure - an additional surgery was not required - a medical intervention (outpatient clinic) was not required - copy of operative reports are available (not received by orthofix (b)(4)) - product is not available for return on april 14, 2021, orthofix (b)(4) received the following details from the sales representative: "the hospital disposed of the broken stems of the probes and the tips are inside the patient".(b)(4) please also kindly refer to mfr report 9680825-2021-00033.
 
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00033 and 9680825-2021-00034) orthofix (b)(4) checked the internal records related to the controls made on the scraper probe code ohs2080su batch b1455982 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device code.(mfr 9680825-2021-00033) orthofix (b)(4) checked the internal records related to the controls made on the piercer probe code ohsp080su batch b1472893 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device code.(mfr 9680825-2021-00034) technical evaluation (mfr reports 9680825-2021-00033 and 9680825-2021-00034) a technical evaluation of the broken devices used was not performed as the tip of the devices were left in the patient bone and the remaining part was discarded by the hospital.Medical evaluation (mfr reports 9680825-2021-00033 and 9680825-2021-00034) the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.Orthofix (b)(4) has requested additional information on the event such as patient details (age, sex and weight), what device was used to complete the surgery, quantification of the delay occurred during surgery, copies of the x-ray images showing also the un-retrieved device fragments and patient current health condition.Unfortunately, this information has not yet made available.As soon as further information are available, orthofix (b)(4) will provide a follow up report.
 
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00033 and 9680825-2021-00034) orthofix srl checked the internal records related to the controls made on the scraper probe code ohs2080su batch b1455982 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 70 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device code.(mfr 9680825-2021-00033).Orthofix srl checked the internal records related to the controls made on the piercer probe code ohsp080su batch b1472893 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 80 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device code.(mfr 9680825-2021-00034).Technical evaluation (mfr reports 9680825-2021-00033 and 9680825-2021-00034): a technical evaluation of the broken devices used was not performed as the tip of the devices was left in the patient bone and the remaining part was discarded by the hospital and therefore not available for the investigation.Medical evaluation (mfr reports 9680825-2021-00033 and 9680825-2021-00034): the information made available on the event was sent to our medical evaluator.Please find below an extract of the medical evaluation performed."in this case a hip arthroplasty revision procedure was being carried out in the uk.During the procedure the tips of a single use probe and a single use reverse scraper broke off and remain inside the bone.The remains of the probes were discarded.Operative reports are they say available but have not yet been received.As far as we know the patient has recovered normally.I do not expect that the patient will come to any harm.No further comments until we have more reports".Conclusion (mfr reports 9680825-2021-00033 and 9680825-2021-00034): a technical evaluation of the broken devices used was not performed as the tip of the devices was left in the patient bone and the remaining part was discarded by the hospital and therefore not available for the investigation.A complete medical evaluation was not possible as no information about the medical procedure, diagnosis and x-rays have been made available.Orthofix srl has requested additional information on the event such as patient details (age, sex and weight), what device was used to complete the surgery, quantification of the delay occurred during surgery, copies of the x-ray images showing also the un-retrieved device fragments and patient current health condition.Unfortunately, this information was not made available.Considering the information provided, it is not possible to conduct any investigation and therefore to draw any conclusion in regards to the complained probes breakage.Should further information is provided on the specific application of the system (e.G.X-rays), orthofix will promptly re-open the investigation on the case.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by local distributor indicates: product code: ohs2080su and ohp2080su (mfr reports 9680825-2021-00033 and 9680825-2021-00034 respectively).Batch numbers: b1455982 and b1472893.Quantity: 1 each.Date of initial surgery: (b)(6) 2021.Body part to which device was applied: femur.Surgery description: arthroplasty revision.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: "when being used.Intraoperatively the tips of the probes broke off the probes.The tips reside in the patient's femur.The surgeon was unable to remove the broken tips".The complaint report form also indicated: the device failure had adverse effects on patient (un-retrieved device fragments).The event led to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copy of operative reports are available (not received by orthofix srl).Product is not available for return.On (b)(6) 2021, orthofix srl received the following details from the sales representative: "the hospital disposed of the broken stems of the probes and the tips are inside the patient".Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).Please also kindly refer to mfr report 9680825-2021-00033.

Brand Name
SINGLE USE 8MM PIERCER PROBE - STERILE
Common Device Name
SINGLE USE 8MM PIERCER PROBE - STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key11736293
Report Number9680825-2021-00034
Device Sequence Number11868912
Product Code JDX
UDI-Device Identifier18056099649766
UDI-Public(01)18056099649766(11)200326(17)250226(10)B1472893
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K093805
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2025
Device Model Number1
Device Catalogue NumberOHP2080SU
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/09/2021
Supplement Date Received by Manufacturer05/19/2021
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date05/25/2021
Patient Sequence Number1